Jump to content

Silverwattle: Need help understanding tapering


Silverwattle

Recommended Posts

Hi, 

 

I am trying to taper my daughter 15rys off Mirtazaphine.  We have a digital scale.

 

I am more of a visual person and I’m having trouble understanding the tapering guides. 

 

This is what I’m doing atm.

Her pill weighs 156mcg

so the first week I went to 150mcg

this week 140mcg

my plan is to drop by 10m cg ever week

so 15 weeks in total.

 

Obviously if she has symptoms, we will stay at that dose and retaper when appropriate.

 

Am I doing this correctly? 

 

Thanks for for any advice, just trying to give her the best possible withdrawal with limited side effects. 

Edited by Silverwattle
Typing error

2003 Thyroxine  

2010 Ondansetron 5mg when needed. Dose increased to 10 mcg February 2017. 

April 2017 15mg  Mirtazaphine 

 

Link to comment
  • ChessieCat changed the title to Silverwattle: Need help understanding tapering
  • Moderator Emeritus

Hi Silverwattle and welcome to SA,

 

We need some extra information before we can comment about the planned taper.

 

How long has your daughter been taking mirtazapine?

 

What is the reason she is stopping the drug?

 

Is she experiencing any side effects?

 

To help us out, please create a drug signature.  Details we need for the last 2 years are dates, ALL drugs, doses.  For anything older than 2 years ago, just year and drug.  No symptoms or diagnoses, just drug information.  Thank you.  Account Settings – Create or Edit a signature

 

If she has only been taking a psychiatric drug for a short time (several months) she may be able to go faster than SA's recommended taper.  If this is the case, we can give you some suggestions about how to do this.  SA's tapering protocol is to reduce by no more than 10% of the current dose followed by a hold at that dose for about 4 weeks, which allows the brain to adapt to not getting as much of the drug.

 

Why taper by 10% of my dosage?

 

Tips for tapering off Remeron (mirtazapine)

 * * * * * *   PLEASE WATCH THIS VIDEO   * * * * * *

Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment

Hi ChessieCat,

 

Since April 2017, she is stopping due to being symptom free since February 2018.  No side effects. 

 

She does have chronic nausea, which is why she was prescribed Mirtazaphine.  We do have 10mg Ondansetron to be taken when needed. 

2003 Thyroxine  

2010 Ondansetron 5mg when needed. Dose increased to 10 mcg February 2017. 

April 2017 15mg  Mirtazaphine 

 

Link to comment
  • Moderator Emeritus

Thank you for completing the drug signature.

 

Q:  What dose of mirtazapine is she taking?  The signature says 15mg, is that correct?

 

Because she has been on mirtazapine since April 2017 she will need to taper slowly.  Please read the links I provided in my other post.  Psychiatric drugs change the brain and if they are stopped too quickly then you can experience withdrawal symptoms.  Dr Joseph Glenmullen's WD Symptoms Checklist

 

These helped me to understand SA's recommendations:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

 I've asked the other mods for assistance with weighing/measuring the dose.

 * * * * * *   PLEASE WATCH THIS VIDEO   * * * * * *

Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment

Thank  you, and yes 15mg Mirtazaphine.  We are happy to go as slow as we need to as we want to hopefully get her off successfully. She did 1.5 years of exposure therapy, and has a supportive team of medical professionals. 

2003 Thyroxine  

2010 Ondansetron 5mg when needed. Dose increased to 10 mcg February 2017. 

April 2017 15mg  Mirtazaphine 

 

Link to comment
  • Moderator Emeritus

Okay, thanks for confirming the dose.  I got confused with the information given in the first post.

 

To get you prepared for what the other mod/s will talk about these are the terms which will be used.

 

mgai = mg active ingredient = dosage of the drug in the tablet

 

mgpw = mg pill weight

 

This post might help you to start understanding this:  using-a-digital-scale-to-measure-doses and the following post by BrassMonkey explains how to read milligrams using the Gemini-20 scale.

 

 * * * * * *   PLEASE WATCH THIS VIDEO   * * * * * *

Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment
  • Administrator

Welcome, Silverwattle.

 

Your reasoning in weighing the tablet and removing x micrograms by weight is correct.

 

However, we recommend a 10% reduction per month. If your daughter's current dose weighs 140mcg, that would be 14mcg reduction over the next 4 weeks. That works out to about 3.5mcg per week. Then, you would recalculate 10% for the next 4 weeks on the resulting 126mcg dosage.

 

At the fastest, you might be able to reduce 10% over 2 weeks, but you must be on the alert for withdrawal symptoms, which can take several weeks to culminate.

 

I would err on the side of caution so as not to trigger nausea, a common withdrawal symptom.

 

See Why taper by 10% of my dosage?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thank you AltroStrata!

 

That makes things a lot clearer.  Will definitely only do 10% per mo th.

 

 

2003 Thyroxine  

2010 Ondansetron 5mg when needed. Dose increased to 10 mcg February 2017. 

April 2017 15mg  Mirtazaphine 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy